Blood Pressure Medication RecalledElizabeth Nelson
If you’re taking a blood pressure medication, it’s time to check your medicine cabinet and make sure it’s not the latest drug in a list of recalled medications that contain trace amounts of an ingredient that could cause cancer.
The FDA identified a substance called N-Nitrosodiethylamine, or NDEA, in some bottles of the blood pressure drug losartan potassium hydrochlorothiazide, sold by Sandoz. NDEA is a probable human carcinogen, according to the International Agency for Research on Cancer, and the FDA is concerned that even the trace amounts found in the medication could increase cancer risk, although it’s not clear exactly how much.
NDEA occurs naturally in drinking water and certain foods, and it’s a common byproduct of industrial processes, often present in air pollution. It’s likely that a certain amount of it is harmless, but it’s unclear what that amount is at this time. The FDA believes patients’ risk for cancer remains low even if taking trace amounts of NDEA in their medication, but it’s not worth the risk if it can be avoided, since the issue hasn’t been widely studied.
Sandoz is voluntarily recalling the affected bottles of losartan potassium hydrochlorothiazide, which are 100 mg or 25 mg tablets in 1000-count plastic bottles, NDC 0781-5207-10, with the lot number JB8912 printed on the bottle.
The contaminated medications were not distributed before October 8th, 2018. Their expiration date is 06/2020.
Patients who believe they are taking the recalled medication should contact a doctor immediately for a replacement medication. DO NOT stop taking your blood pressure medication without your doctor’s permission, as the risks involved in going off of a blood pressure medication may be worse than the possible cancer risk. Instead, continue taking your medication until you have access to a replacement or an alternative treatment option.
Sandoz has not received any reports of adverse effects related to this lot of contaminated medication.
For the full list of recalled medications that may contain trace amounts of NDEA, click here.
Share this story with your Facebook friends and remind them to check their medicine cabinets for this potentially harmful medication!